H. pylori doubles bleeding risk with daily aspirin

Consider testing and treating patients at risk of ulcer complications, say researchers

The risk of having an upper gastrointestinal bleed in patients taking low-dose aspirin more than doubles if they have a Helicobacter pylori infection.

Even though H. pylori infection and aspirin are independent risk factors for an upper gastrointestinal haemorrhage, the relationship between the two has been unclear.

Researchers from the University of Melbourne are attempting to untangle their interaction in a meta-analysis, looking at papers published since 1989, when H. pylori was named.

Patients taking 325mg aspirin or less a day who tested positive for H.pylori face a 2.3 times higher risk of a bleed than those who don't have the infection, the Medical Journal of Australia study shows.

Seven case-control studies, including nearly 1200 patients, are included in the meta-analysis, with six showing a relationship between the infection and a higher risk

Latest

Trending